Texas, 2007

Flash Flooding in Texas, November 17 to 18, 2007

November 17 to 18, 2007 · NWS EWX · 5 events in 2 counties and zones

An upper level trough of low pressure, with a surface reflection, moved across South Central Texas causing showers and thunderstorms. These storms produced heavy rain which led to flash flooding over Fayette and Gonzales counties on the evening of 17th and morning of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough of low pressure, with a surface reflection, moved across South Central Texas causing showers and thunderstorms. These storms produced heavy rain which led to flash flooding over Fayette and Gonzales counties on the evening of 17th and morning of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 17, 7:48 PM CST, 12 minutes earlier.

Area forecast discussion, Nov 17, 7:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
748 PM CST SAT NOV 17 2007

.UPDATE...
UPDATED SUITE OF FORECAST PRODUCTS INCLUDES A SLIGHT INCREASE IN
THUNDERSTORMS WITH HEAVY RAINFALL MENTIONED ACROSS EASTERN
COUNTIES. UPPER LOW CONTINUES TO SHEAR APART OVER TX WITH A WEAK
SHEAR AXIS REMAINING ACROSS SOUTH CENTRAL TX. DEW POINT TRENDS
SUGGEST SLIGHTLY HIGHER MIN TEMPS AND MOISTURE TO BE EXTRACTED
FROM THE WEAK LIFT ALOFT. THUS WILL ENHANCE THE WORDING OF LIGHT
RAIN CHANCES OVER CENTRAL COUNTIES WITH A SLIGHT CHANCE OF
THUNDERSTORMS MENTIONED. MIN TEMPS AND DEW POINTS OVER THE HILL
COUNTRY WERE RAISED FOR TONIGHT BASED ON RECENT WIND TRENDS.

&&

.PREV DISCUSSION... /ISSUED 535 PM CST SAT NOV 17 2007/

AVIATION...
PREVAILING MVFR CONDITIONS AT I-35 TERMINALS WILL DETERIORATE
TO IFR BY MIDNIGHT AND DOWN TO LIFR AT KSSF AND KSAT AROUND
SUNRISE. KAUS IS FORECAST TO STAY ABOVE LIFR AT THIS TIME. KDRT IS
FORECAST TO REMAIN VFR THROUGH THE NEXT 24H. SCATTERED SHOWERS AND
THUNDERSTORMS ALONG AND EAST OF I-35 ARE FORECAST TO DECREASE IN
COVERAGE AND INTENSITY THIS EVENING AND STAY EAST OF THE SAN
ANTONIO TERMINALS. IMPROVEMENT TO VFR CONDITIONS IS FORECAST
BETWEEN 17-19Z SUNDAY.

PREV DISCUSSION... /ISSUED 257 PM CST SAT NOV 17 2007/

DISCUSSION...
MOISTURE HAS COME BACK WITH A VENGEANCE AND WILL STAY IN PLACE
UNTIL THE NEXT COLD FRONT WEDNESDAY NIGHT SHAVES IT BACK. CAN SEE
ON WATER VAPOR IMAGERY A DIGGING TROF SOUTH OF BAJA CONNECTING
WITH THE TROF OVER CENTRAL TX. THIS TROF WILL MEANDER AROUND SOUTH
CENTRAL TEXAS THROUGH TUESDAY, GIVING THE EASTERN HALF OF THE CWA
A CHANCE AT RAIN EACH DAY.

MINOR DISTURBANCES WILL FLOW CROSS SOUTH CENTRAL TEXAS AND
GENERATE NOCTURNAL AND EARLY MORNING SHOWERS. TONIGHT WILL BE A
MIX BAG OF SHOWERS AND THUNDERSTORMS, LOW CLOUDS, LIGHT RAIN AND
FOG. THE ESCARPMENT WILL ACT AS THE LIFT UNDER A VERY WEAK LOW
LEVEL JET TO PRODUCE THE LIGHT RAIN AND DRZL. WITH LESS MID AND
HIGH CLOUDS AROUND SUNDAY NIGHT, RADIATION FOG WILL SET UP AS
SURFACE WINDS BECOME LIGHT.

MONDAY AND TUESDAY - MID AND HIGH CLOUDINESS RETURN ON AND OFF
BEFORE THE BIG OVERRUNNING EPISODE EXPECTED WITH THE COLD FRONTAL
PASSAGE WED NIGHT.

MAX TEMPS WED WILL GREATLY DEPEND ON THE DURATION OF DRY WEST
WINDS BEFORE THE FRONT ARRIVES. BY THE PROJECTED DROP IN MEAN R.H.
OVER THE WESTERN COUNTIES, LOOKS LIKE MID TO UPPER 80S WILL BE
REACHED. RECORD HIGHS FOR 21ST OF NOV ARE...
DEL RIO RECORD HIGH 86 IN 1909
SAN ANTONIO RECORD HIGH 84 IN 1933
BERGSTROM RECORD HIGH 83 IN 1999
CAMP MABRY RECORD HIGH 83 IN 1967

WHEN THE COLD AIRMASS ARRIVES WEDNESDAY NIGHT, THE UPPER FLOW WILL BE
NEARLY PHASED ACROSS THE WHOLE U.S. WITH A SHALLOW UPPER TROUGH
MOVING THROUGH THE CENTRAL U.S. AND A ZONAL FLOW OVER THE SOUTHERN
HALF OF THE U.S. THIS WILL RETARD ANY CLEARING AFTER THE COLD
FRONTAL PASSAGE. NOT EXPECTING MAX TEMPS TO BE RECORD COLD ONES ON
THURSDAY, BUT HERES THE NUMBERS FOR GRINS...
DEL RIO 46 IN 1957
SAN ANTONIO 42 IN 1918
CAMP MABRY 37 IN 1929
BERGSTROM 47 IN 1957

FRIDAY MORNING IS STILL SET TO BE A COLD ONE.  THIS AIRMASS
IS SET TO COME FROM THE YUKON REGION AND SLIDE DOWN THE LEE OF
THE ROCKIES. SO A FEW MID TO LOWER 30S ARE STILL POSSIBLE ACROSS
THE HIGHER ELEVATIONS OF THE HILL COUNTRY IN SPITE OF CLOUDY
SKIES.

A CUT OFF LOW IS SET TO DEVELOP OVER THE SOUTHERN ROCKIES NEXT
WEEKEND. THIS COULD CREATE A SHORT WAVE RIDGE OVER TEXAS THAT
WOULD CLEAR THE EXTREME EASTERN COUNTIES OF CLOUDINESS SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              61  83  62  82  66 /  40  20  10  -   10
AUSTIN BERGSTROM INTL AIRPORT  60  83  58  82  64 /  40  20  10  -   10
DEL RIO INTL AIRPORT           56  84  59  81  62 /  -   -   10  -   -
SAN ANTONIO INTL AIRPORT       61  83  64  82  66 /  30  20  10  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/11
Hazardous weather outlook, Nov 17, 5:07 AM CST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
507 AM CST SAT NOV 17 2007

TXZ171>173-183>194-202>209-217>225-228-181115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
507 AM CST SAT NOV 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 56 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Gonzales

When
November 17, 8:00 PM CST to November 18, 3:00 AM CST
Where
Gonzales County, 5 mi N of Gonzales to 2 mi NNE of Gonzales
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.572, -97.470

Thunderstorms moved slowly across northern Gonzales County during the evening of November 17 producing very heavy rainfall. Radar estimates showed in excess of 4 inches of rain from 6 PM until midnight and CoCoRAHS observer Gonzales 6.7NNW reported 6.45 inches in 24 hours ending at 7 AM on November 18. The heavy rain led to flash flooding which closed FM 794 from Gonzales to near Harwood due to water over the road.

Flash Flood, Fayette

When
November 17, 8:00 PM CST to November 18, 3:00 AM CST
Where
Fayette County, 7 mi E of Flatonia to Engle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.680, -97.003

Thunderstorms moved slowly across southern Fayette County during the evening of November 17 producing very heavy rainfall. Radar estimates showed in excess of 4 inches of rain from 6 PM until midnight and CoCoRAHS observer La Grange 10.2NW reported 7.96 inches in 24 hours ending at 8 AM on November 18. The heavy rain led to flash flooding which closed Highway 90 from Flatonia to Schulenburg due to water over the road.

Flash Flood, Fayette

When
November 17, 8:00 PM CST to November 18, 3:00 AM CST
Where
Fayette County, 5 mi S of La Grange to 2 mi SSW of Hostyn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.828, -96.870

Thunderstorms moved slowly across southern Fayette County during the evening of November 17 producing very heavy rainfall. Radar estimates showed in excess of 4 inches of rain from 6 PM until midnight and CoCoRAHS observer La Grange 10.2NW reported 7.96 inches in 24 hours ending at 8 AM on November 18. The heavy rain led to flash flooding which closed Highway 77 from La Grange to Schulenburg due to water covering the road.

Flash Flood, Fayette

When
November 18, 7:00 AM CST to 12:00 PM CST
Where
Fayette County, 5 mi SSE of La Grange to 1.5 mi S of Mullins Prairie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.833, -96.838

During the morning of November 18 thunderstorms moved over northern parts of Fayette County and produced 3 to 3.5 inches of rain after the county had seen over 4 inches overnight (CoCoRAHS observer La Grange 10.2NW reported 7.96 inches in 24 hours ending at 8 AM). Runoff from this additional rain led to flash flooding. Farm to market road 155 south of La Grange was closed due to water over the road.

Flash Flood, Fayette

When
November 18, 7:00 AM CST to 12:00 PM CST
Where
Fayette County, Schulenburg to 1.5 mi SSE of Schulenburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.680, -96.920

During the morning of November 18 thunderstorms moved over northern parts of Fayette County and produced 3 to 3.5 inches of rain after the county had seen over 4 inches overnight (CoCoRAHS observer La Grange 10.2NW reported 7.96 inches in 24 hours ending at 8 AM). Runoff from this additional rain led to flash flooding. Farm to market road 957 southwest of Schulenburg was closed due to water over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65554, 65576, 65578, 65583, 65726.